Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Salt Lake City, UT

May 27, 20155 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 27, 2015, 7:31 PM MDT for 5 counties in Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 7:31 PM MDT (01:31 UTC)
Expired
May 27, 2015, 8:15 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 23 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS55 KSLC 280133
SVRSLC
UTC003-011-035-045-057-280215-
/O.NEW.KSLC.SV.W.0016.150528T0131Z-150528T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
731 PM MDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SALT LAKE COUNTY IN UTAH...
  SOUTHEASTERN BOX ELDER COUNTY IN UTAH...
  NORTHEASTERN TOOELE COUNTY IN UTAH...
  SOUTHWESTERN WEBER COUNTY IN UTAH...
  DAVIS COUNTY IN UTAH...

* UNTIL 815 PM MDT

* AT 731 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES
  NORTHWEST OF HOOPER TO 15 MILES WEST OF SYRACUSE...AND MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OGDEN...LAYTON...BOUNTIFUL...FARMINGTON...BRIGHAM CITY...ROY...
  CLEARFIELD...KAYSVILLE...SYRACUSE...CLINTON...NORTH OGDEN...SOUTH
  OGDEN...CENTERVILLE...WASHINGTON TERRACE...RIVERDALE...HOOPER...
  SOUTH WEBER...WEST BOUNTIFUL...PERRY AND WILLARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4154 11202 4089 11188 4093 11239 4138 11253
TIME...MOT...LOC 0131Z 262DEG 18KT 4132 11243 4101 11233 

$$

LC
1 follow-up statement
510 
WWUS55 KSLC 280152
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
749 PM MDT WED MAY 27 2015

UTC045-280159-
/O.CAN.KSLC.SV.W.0016.000000T0000Z-150528T0215Z/
TOOELE UT-

749 PM MDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOOELE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED FOR TOOELE 
COUNTY.

LAT...LON 4154 11202 4089 11188 4093 11233 4141 11244
TIME...MOT...LOC 0149Z 262DEG 18KT 4133 11233 4102 11223 

$$

UTC003-011-035-057-280215-
/O.CON.KSLC.SV.W.0016.000000T0000Z-150528T0215Z/
SALT LAKE UT-BOX ELDER UT-WEBER UT-DAVIS UT-
749 PM MDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHERN SALT LAKE...SOUTHEASTERN BOX ELDER...SOUTHWESTERN WEBER
AND NORTHERN DAVIS COUNTIES...

AT 749 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES
WEST OF SOUTH WILLARD TO 10 MILES SOUTHWEST OF SYRACUSE...MOVING EAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
OGDEN...LAYTON...BOUNTIFUL...FARMINGTON...BRIGHAM CITY...ROY...
CLEARFIELD...KAYSVILLE...SYRACUSE...CLINTON...NORTH OGDEN...SOUTH
OGDEN...CENTERVILLE...WASHINGTON TERRACE...RIVERDALE...HOOPER...SOUTH
WEBER...WEST BOUNTIFUL...PERRY AND WILLARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

WIND DAMAGE WITH THIS STORM MAY OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4154 11202 4089 11188 4093 11233 4141 11244
TIME...MOT...LOC 0149Z 262DEG 18KT 4133 11233 4102 11223 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:07 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 27, 4:07 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT WED MAY 27 2015

.SYNOPSIS...AN UPPER LOW MOVING OUT OF THE PACIFIC NORTHWEST WILL
IMPACT MUCH OF UTAH THROUGH THURSDAY. HIGH PRESSURE WILL
STRENGTHEN ACROSS THE REGION LATE IN THE WEEK THROUGH THE UPCOMING
WEEKEND RESULTING IN A WARMING AND DRYING TREND.

&&

.SHORT TERM (THROUGH 06Z SUNDAY)...AN UPPER LOW PRESSURE SYSTEM IS
SPINNING OVER IDAHO THIS AFTERNOON...WITH THE SOUTHERN PORTIONS OF
THE TROUGH IMPACTING UTAH AND SOUTHWEST WYOMING. THIS TROUGH HAS
HELPED INITIATE THUNDERSTORMS ACROSS THE NORTHERN TWO THIRDS OF
THE FORECAST AREA...WITH SOME OF THESE STORMS BECOMING
SEVERE. LARGE HAIL HAS BEEN REPORTED...AS WELL AS A COUPLE FUNNEL
CLOUD REPORTS NEAR THE UINTA BASIN. EFFECTIVE BULK SHEAR IS NOT
ALL THAT IMPRESSIVE...GENERALLY 20-25 KNOTS...BUT SOME OF THE
STRONGER CELLS HAVE BEEN IN AREAS WITH SMALL ANALYZED POCKETS OF
30-40 KNOTS OF SHEAR.

GOOD INSTABILITY WILL LIKELY PERSIST INTO THE EVENING
HOURS...WITH SOME STRONGER CELLS LIKELY TO MOVE INTO TOOELE AND
BOX ELDER COUNTIES FROM NEVADA. LOWERED POPS A BIT BETWEEN 06Z AND
12Z THURSDAY...AS MOST MODELS HAVE SHOWERS CALMING DOWN DURING THE
OVERNIGHT HOURS...BUT SHOWERS WILL LIKELY INCREASE AGAIN THURSDAY
MORNING ACROSS NORTHERN UTAH AS THE LOW DROPS INTO THE AREA.
SEVERE STORMS COULD BE POSSIBLE AGAIN THURSDAY AFTERNOON AS THE
TROUGH AXIS PASSES THROUGH THE CWA...THOUGH SHOWERS MAY END
EARLIER THAN USUAL WITH THE TROUGH MOVING TO THE EAST SHORTLY
AFTER 00Z FRIDAY.

THE TROUGH FINALLY EXITS THE REGION THROUGH THE DAY FRIDAY...WITH
A SHORTWAVE RIDGE BUILDING OVER THE GREAT BASIN. THIS WILL BEGIN A
WARMING AND DRYING TREND HEADING INTO THE WEEKEND...WITH
TEMPERATURES RISING ABOVE SEASONAL NORMALS BY SATURDAY AFTERNOON.

.LONG TERM (AFTER 06Z SUNDAY)...

SIGNIFICANT WARMING AND DRYING TREND CONTINUES DURING THE SECOND
HALF OF THE WEEKEND INTO EARLY NEXT WEEK WITH THE RIDGE CENTERING
OVERHEAD SUNDAY. STORM COVERAGE WILL CONTINUE TO THIN OUT AND BECOME
RELEGATED TO THE MOUNTAINS.

SOUTHERLY WINDS BECOME GUSTY LATE SUNDAY AFTERNOON THROUGH EARLY
NEXT WEEK AS THE RIDGE SHIFTS EAST OF THE ROCKIES. BY MIDWEEK THE
NEXT CLOSED LOW TRAVERSES THE NORTHERN ROCKIES...INCREASING
SHOWER/THUNDERSTORM COVERAGE ACROSS THE NORTH. EXPECTING
TEMPERATURES TO COOL TO OR JUST BELOW NORMAL WITH THE PASSAGE OF A
COOL FRONT BY MIDWEEK.

&&

.AVIATION...NORTHERLY WINDS ARE EXPECTED TO PREVAIL AT THE
SLC TERMINAL THROUGH ABOUT 03Z THEN SHIFT TO SOUTHEASTERLY. SHOWERS
WILL BE INCREASING IN COVERAGE IN THE AREA THROUGH THE REST OF THIS
AFTERNOON AND INTO THIS EVENING. VFR CONDITIONS WILL PREVAIL BUT
CIGS COULD DIP TO OR BELOW 6000 FT WITH PASSING SHOWERS AND GUSTY
ERRATIC WINDS ARE ALSO POSSIBLE. SHOWERS COULD BECOME MORE FREQUENT
AFTER ABOUT 05-06Z WITH PREVAILING CIGS AOB 6000 FT AND BRIEF MVFR
POSSIBLE IN HEAVIER RAIN.

&&

.FIRE WEATHER...THE REST OF TODAY AND TOMORROW WILL BE WARM AND
FAIRLY DRY ACROSS THE SOUTH...WHILE THE NORTH REMAINS COOL AND
MOIST. THE BEST CHANCE FOR A WETTING RAIN IS ALSO ACROSS THE NORTH.
SHOWERS AND STORMS INCREASE IN COVERAGE THROUGH THE REMAINDER OF
THIS AFTERNOON. IT SHOULD REMAIN ACTIVE ACROSS THE NORTH THIS
EVENING...THEN AGAIN TOMORROW AS WELL. THE STRONGEST ACTIVITY WILL
BRING A CHANCE FOR CLOUD TO GROUND LIGHTNING...GUSTY/ERRATIC
WINDS...AND SMALL HAIL.

THE PATTERN SHIFTS FRIDAY THROUGH THE WEEKEND AS A RIDGE BUILDS IN.
EXPECT VERY WARM CONDITIONS AND A DRYING TREND ACROSS ALL OF UTAH.
THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL THIN EACH
DAY AND BE RELEGATED TO THE MOUNTAINS FOR THE MOST PART. SOUTHERLY
WINDS WILL BECOME GUSTY SUNDAY...INCREASING THROUGH
TUESDAY...INCREASING THE LIKELIHOOD OF SEEING CRITICAL METEOROLOGICAL
FIRE WEATHER CONDITIONS INTO EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
AVIATION...WILENSKY
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 27, 4:18 PM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT WED MAY 27 2015

UTZ001>016-019>021-517-518-WYZ021-281030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
418 PM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN AND
CENTRAL UTAH THIS EVENING...WITH LARGE HAIL...HEAVY RAIN...AND
GUSTY WINDS POSSIBLE WITH THE STRONGEST STORMS. THESE SHOWERS WILL
DECREASE IN COVERAGE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN ON THURSDAY...WITH
LARGE HAIL...HEAVY RAIN...AND GUSTY WINDS POSSIBLE WITH THE
STRONGEST STORMS. THESE STORMS WILL DISSIPATE THURSDAY
EVENING.

HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY THROUGH
MONDAY...WITH SIGNIFICANTLY WARMER AND DRIER WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, May 27, 3:15 PM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             14 S MYTON              39.99N 110.06W
05/27/2015  M1.25 INCH       DUCHESNE           UT   BROADCAST MEDIA

            HALF DOLLAR SIZED HAIL WAS OBSERVED AND PHOTOGRAPHED IN
            THE PARIETTE WETLANDS SOUTH OF MYTON.

&&

ES
Local storm report, May 27, 4:08 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             SANDY                   40.57N 111.85W
05/27/2015  M0.88 INCH       SALT LAKE          UT   BROADCAST MEDIA

&&

MS
Special weather statement, May 27, 6:00 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT WED MAY 27 2015

UTZ005-280045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
600 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS 14 MILES NORTHWEST OF
KNOLLS...OR 32 MILES EAST OF WENDOVER...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KNOLLS AND CLIVE AND INTERSTATE 80 ACROSS WESTERN UTAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4071 11369 4109 11343 4093 11290 4061 11305
TIME...MOT...LOC 0000Z 296DEG 32KT 4090 11343

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:00 PM MDTSpecial Weather StatementSLCTooele45 min
May 27, 6:44 PM MDTSevere Thunderstorm WarningSLCBox Elder46 min
May 27, 7:58 PM MDTSpecial Weather StatementSLCSalt Lake47 min
May 27, 8:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Summit, Weber34 min
May 28, 1:57 PM MDTSpecial Weather StatementSLCEmery48 min
May 28, 2:15 PM MDTAreal Flood AdvisorySLCBox Elder, Cache3 hr
May 28, 2:32 PM MDTSevere Thunderstorm WarningSLCBox Elder58 min
May 28, 2:43 PM MDTSpecial Weather StatementSLCWeber47 min
May 28, 2:49 PM MDTAreal Flood AdvisorySLCBox Elder, Cache86 min
May 28, 2:58 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber32 min
May 28, 3:27 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber33 min
May 28, 3:29 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele61 min
May 28, 4:19 PM MDTSevere Thunderstorm WarningSLCMillard35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.